Alert archive / Iowa / Wind Advisories in 2013
Wind Advisory 7, NWS Des Moines, IA
NWS Des Moines, IA issued this wind advisory at Jul 22, 2013, 9:07 PM CDT for 15 counties in Iowa. It was in force for 98 min.
The area
The counties it named.
The facts
- Issued
- Jul 22, 2013, 9:07 PM CDT (02:07 UTC)
- Expired
- Jul 22, 2013, 10:45 PM CDT
- In force
- 98 min
- Issued by
- NWS Des Moines, IA
Counties Audubon County, IA, Boone County, IA, Dallas County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hardin County, IA, Jasper County, IA, Marshall County, IA, Polk County, IA, Poweshiek County, IA, Story County, IA, Tama County, IA, Webster County, IA
The radar
The Des Moines radar (KDMX), 31 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.1 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2851 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1035 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
559 WWUS73 KDMX 230207 NPWDMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 907 PM CDT MON JUL 22 2013 ...GUSTY WINDS POSSIBLE BEHIND THE LINE OF THUNDERSTORMS... .STRONG AND GUSTY WINDS ARE OCCURRING IN THE WAKE OF A LINE OF THUNDERSTORMS PUSHING TO THE SOUTH. THESE GUSTY WINDS WILL LIKELY BE SHORT-LIVED...ONLY LASTING A FEW HOURS. IAZ035>038-046>050-057>062-230500- /O.NEW.KDMX.WI.Y.0007.130723T0207Z-130723T0500Z/ WEBSTER-HAMILTON-HARDIN-GRUNDY-GREENE-BOONE-STORY-MARSHALL-TAMA- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK- INCLUDING THE CITIES OF...FORT DODGE...WEBSTER CITY...ELDORA... GRUNDY CENTER...JEFFERSON...BOONE...AMES...MARSHALLTOWN... TOLEDO...AUDUBON...GUTHRIE CENTER...ADEL...DES MOINES...NEWTON... GRINNELL 907 PM CDT MON JUL 22 2013 ...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT CDT TONIGHT... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT CDT TONIGHT. * TIMING...LATE THIS EVENING THROUGH MIDNIGHT TONIGHT * WINDS...GUSTY WINDS OF 40 TO 50 MPH. * IMPACTS...SMALL BRANCHES AND LIGHT OBJECTS MAY BE BLOWN AROUND. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ MJB
1 follow-up statement
890 WWUS73 KDMX 230345 NPWDMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 1045 PM CDT MON JUL 22 2013 ...GUSTY WINDS HAVE SUBSIDED... IAZ035>038-046>050-057>062-230445- /O.CAN.KDMX.WI.Y.0007.000000T0000Z-130723T0500Z/ WEBSTER-HAMILTON-HARDIN-GRUNDY-GREENE-BOONE-STORY-MARSHALL-TAMA- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK- INCLUDING THE CITIES OF...FORT DODGE...WEBSTER CITY...ELDORA... GRUNDY CENTER...JEFFERSON...BOONE...AMES...MARSHALLTOWN... TOLEDO...AUDUBON...GUTHRIE CENTER...ADEL...DES MOINES...NEWTON... GRINNELL 1045 PM CDT MON JUL 22 2013 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS CANCELLED THE WIND ADVISORY. GUSTY WINDS HAVE SUBSIDED ACROSS THE AREA...THUS THE WIND ADVISORY HAS BEEN CANCELLED. $$ MJB
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Jul 22, 7:04 PM CDT, 2 hours 3 minutes earlier.
Area forecast discussion, Jul 22, 7:04 PM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 704 PM CDT MON JUL 22 2013 .UPDATE... ISSUED AT 704 PM CDT MON JUL 22 2013 LINE OF STORMS ACROSS THE HIGHWAY 20 CORRIDOR MOVING SOUTH. HAVE UPDATED TO REFLECT LATEST RADAR AND TRENDS AND INCREASE POPS TO THE SOUTH OF THE LINE. ALSO EXPANDED THE SEVERE THUNDERSTORM WATCH A ROW OF COUNTIES SOUTH. && .SHORT TERM.../TONIGHT /... ISSUED AT 326 PM CDT MON JUL 22 2013 COLD FRONT EXTENDING FROM TWIN CITIES TO SIOUX CITY WILL SWEEP SE ACROSS IOWA THIS EVENING. MAIN DYNAMICS WILL BE ACROSS MN/WI BUT ISOLATED TO SCATTERED STORMS ARE EXPECTED TO CONTINUE DEVELOP SOUTH INTO IA. SURFACE FLOW IS FROM THE WEST-SOUTHWEST AHEAD OF THE FRONT WEAKENING CONVERGENCE BUT INSTABILITY IS STRONG. STORMS THAT DO DEVELOP WOULD INITIALLY HAVE A HAIL THREAT...AND THEN DUE TO HIGH BASES AND DRIER AIR ALOFT COULD BECOME GUSTY. EXPECT QUITE A BIT OF OUTFLOW WITH STORMS THAT DO DEVELOP...WHICH SHOULD KEEP THE LINE PUSHING ALONG. OUTFLOW SHOULD EVENTUALLY PUSH OUT AHEAD AND CUT OF INFLOW TO STORMS...SO INTENSITY AFTER AROUND 7 PM SHOULD DIMINISH. VIRTUALLY ALL OF ACTIVITY SHOULD BE OUT OF CENTRAL IOWA BY MIDNIGHT. BEHIND THE FRONT A MODERATE PUSH OF COOLER AND DRIER AIR DROPPING TEMPERATURES BELOW 60 IN THE NORTH. .LONG TERM.../TUESDAY THROUGH MONDAY/... ISSUED AT 326 PM CDT MON JUL 22 2013 IN WAKE OF THE COLD FRONT TRAVERSING THE AREA THIS EVENING...COOLER TEMPERATURES ARE FORECAST FOR THE NEXT WEEK. IOWA WILL REMAIN BENEATH NORTHWESTERLY FLOW ALOFT AT LEAST THROUGH THE WEEKEND. ON TUESDAY THE LOWER LEVELS WILL BE PRETTY SCOURED OUT BEHIND THE FRONT...BUT ALOFT FORECAST SOUNDINGS INDICATE SUBSTANTIAL SATURATION DURING THE DAY AS A SHORTWAVE MOVES THROUGH THE FLOW ACROSS NEBRASKA AND SOUTHWEST IOWA INTO MISSOURI. THIS WILL GENERATE A CONSIDERABLE MID LEVEL CLOUD DECK AND POSSIBLY A FEW SHOWERS AND STORMS IN THE SOUTHWEST...AND HAVE INCLUDED SOME SLIGHT CHANCE POPS IN THAT AREA. CONTINUED RECENT TREND OF FORECASTING MAX TEMPS ABOVE GUIDANCE...BUT DECREASED THE MARGIN ON TUESDAY TO ACCOUNT FOR THE COMBINED EFFECTS OF COLD AIR ADVECTION AND ANTICIPATED CLOUD COVER. FROM TUESDAY NIGHT THROUGH THURSDAY BENIGN AND PLEASANT WEATHER IS FORECAST WITH CONTINUED COOL TEMPERATURES AND LITTLE TO NO CHANCE FOR RAINFALL. TOWARD THE END OF THE WEEK THINGS STILL LOOK TO BECOME SOMEWHAT MORE ACTIVE...AND THE PROGNOSTIC MODELS HAVE COME INTO BETTER GENERAL AGREEMENT ON THE OVERALL EVOLUTION OF A SERIES OF 500 MB TROUGHS AND WAVES MOVING ACROSS THE CENTRAL U.S. IT APPEARS THAT A SUBTLE LEADING SHORTWAVE WILL TRAVERSE IOWA LATE THURSDAY AND THURSDAY NIGHT...WITH A MORE POTENT WAVE MOVING TO OUR SOUTHWEST ACROSS THE CENTRAL PLAINS AND MISSOURI ON FRIDAY...THEN THE FINAL AND STRONGEST TROUGH PIVOTING FROM MINNESOTA ACROSS IOWA AND WISCONSIN ON FRIDAY NIGHT. AT THE SURFACE THIS WILL TRANSLATE TO A WEAK TROUGH MOVING ACROSS OUR AREA AROUND THURSDAY NIGHT...FOLLOWED BY A STRONGER COLD FRONT PROBABLY LATE ON FRIDAY. THE RESULT IS CHANCE POPS FROM THURSDAY NIGHT INTO FRIDAY NIGHT...WITH SOME UNCERTAINTY AS TO THE ENDING TIME WHEN RAIN WILL CLEAR OUT RAPIDLY WITH THE FRONTAL PASSAGE...THEN MUCH COOLER TEMPERATURES FOR THE WEEKEND WITH HIGHS IN THE 70S AND LOWS IN THE 50S TO LOWER 60S MAKING FOR GLORIOUS LATE JULY WEATHER. ALLBLEND GUIDANCE POPULATED WITH 20 TO 40 POPS FROM SATURDAY INTO EARLY NEXT WEEK BUT CAN FIND NO SUPPORT FOR THIS IN THE LONG RANGE MODELS OR EXPECTED SYNOPTIC PATTERN AND HAVE REMOVED THEM FROM THE FORECAST. && .AVIATION...23/00Z ISSUED AT 704 PM CDT MON JUL 22 2013 STORMS PUSHING THROUGH WATERLOO ATTM...SHOULD BE OUT WITHIN THE NEXT HOUR OR TWO...WITH IMPACTS STILL POSSIBLE AT KOTM AND KDSM THROUGH 03-04Z. OTHERWISE WINDS TO SHIFT AROUND TO THE NORTHWEST...WITH SOME HIGH CLOUDS FOR TUESDAY. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && UPDATE...BEERENDS SHORT TERM...JUNGBLUTH LONG TERM...JOHNSON/LEE AVIATION...BEERENDS
Hazardous weather outlook, Jul 22, 3:47 PM CDT, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 347 PM CDT MON JUL 22 2013 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>074-232100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION- 347 PM CDT MON JUL 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE ALONG A COLD FRONT INTO EARLY EVENING. A FEW STORMS MAY BECOME SEVERE WITH GOLF BALL SIZED HAIL AND 60 MPH OR GREATER WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS CHANCES RETURN THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED UNTIL 10 PM. IAZ075-081>086-092>097-232100- MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD- DECATUR-WAYNE-APPANOOSE-DAVIS- 347 PM CDT MON JUL 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE THIS EVENING AS A COLD FRONT MOVES SOUTH. A FEW STORMS MAY BE SEVERE ESPECIALLY BEFORE 8 PM WITH GOLF BALL SIZED HAIL AND 60 MPH OR GREATER WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS CHANCES RETURN THURSDAY AND FRIDAY.. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING UNTIL AROUND 10 PM. JUNGBLUTH
In the hours before
Local storm report, Jul 22, 8:40 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
840 PM CDT MON JUL 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 PM HAIL 8 NNE BOONE AIRPORT 42.17N 93.80W
07/22/2013 E1.00 INCH BOONE IA TRAINED SPOTTER
DIME TO QUARTER HAIL
&&
BEERENDSLocal storm report, Jul 22, 8:44 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
844 PM CDT MON JUL 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 PM TSTM WND GST WOODWARD 41.86N 93.92W
07/22/2013 E65 MPH DALLAS IA TRAINED SPOTTER
TRAINED SPOTTER ESTIMATES WIND GUSTS OF 65 MPH.
0820 PM HAIL 2 ESE BOONE AIRPORT 42.03N 93.82W
07/22/2013 E1.50 INCH BOONE IA PUBLIC
PUBLIC ESTIMATES HALF DOLLAR TO PING PONG BALL SIZED
HAIL.
0827 PM HAIL 6 SE OGDEN 41.98N 93.96W
07/22/2013 E1.00 INCH BOONE IA PUBLIC
PUBLIC REPORTS UP TO QUARTER SIZED HAIL FALLING.
&&
LEELocal storm report, Jul 22, 8:46 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
846 PM CDT MON JUL 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 PM TSTM WND GST 3 ENE AMES 42.04N 93.57W
07/22/2013 M61 MPH STORY IA MESONET
&&
BEERENDSLocal storm report, Jul 22, 8:47 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
847 PM CDT MON JUL 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HAIL 2 W MADRID 41.88N 93.86W
07/22/2013 E1.00 INCH BOONE IA LAW ENFORCEMENT
&&
SKOWLocal storm report, Jul 22, 8:50 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
850 PM CDT MON JUL 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 PM HAIL PERRY 41.84N 94.10W
07/22/2013 E0.88 INCH DALLAS IA EMERGENCY MNGR
&&
SKOWLocal storm report, Jul 22, 8:53 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
853 PM CDT MON JUL 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 PM HAIL 5 SSW AMES 41.95N 93.66W
07/22/2013 E1.00 INCH STORY IA AMATEUR RADIO
HAIL PENNY TO QUARTER SIZE. WINDS ESTIMATED AT 40 TO 60
MPH.
&&
SKOWThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 7:24 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Grundy, Hamilton, Hardin, Marshall, Story and 1 more | 66 min |
| Jul 22, 8:06 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Jasper, Marshall, Story | 54 min |
| Jul 22, 8:27 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Guthrie, Polk | 48 min |
| Jul 22, 9:06 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Dallas, Guthrie, Jasper, Madison, Polk and 1 more | 54 min |
| Jul 22, 9:55 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Madison, Warren | 50 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.